Medication or drug allergies cause symptoms after taking a specific type of medicine. The symptoms can vary widely, but may include: a skin rash, itching, wheezing or breathing difficulty, swelling, vomiting, or anaphylaxis. Reactions can occur anywhere on the body and does not necessarily occur the first time you take a medication.
Common triggers of drug allergies are:
- penicillin and related antibiotics
- antibiotic sulfa drugs
- NSAIDs (ibuprofen, aspirin, etc.)
- Chemotherapy drugs
It is important to know which medications may cause a reaction and avoid those triggers. You will want to make sure all of your healthcare providers are aware of the allergy.
How will my drug allergy be diagnosed?
Medication allergies can be difficult to diagnose. Penicillin is the only drug allergy we can test with a skin test. Our doctors will want to know what medications you are taking, how long you’ve been taking it and when the reaction was first noted. We may also suggest a drug challenge, where you take the medicine under close supervision by our medical staff to see if the same symptoms occur.
Will I always have a penicillin allergy?
Up to 80% of people outgrow their penicillin allergy, if they avoid it for 10 years. An allergist can help you determine if you are still allergic or not.